Flash Flood, Fremont
- When
- July 26, 4:00 PM MST to 5:00 PM MST
- Where
- Fremont County, 6.87 mi ESE of Texas Creek to 6.75 mi SW of Royal Gorge
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 38.381, -105.459
Heavy rain caused extreme runoff which undermined and washed away three sections of Copper Gulch Road. Around a dozen motorists were stranded on the road as 4 to 6 feet of water was running across the road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Heavy rain caused extreme runoff which undermined and washed away three sections of Copper Gulch Road. Around a dozen motorists were stranded on the road as 4 to 6 feet of water was running across the road. Seven miles of the road was closed during the cleanup and repair. There were no injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 2:20 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 320 PM MDT SAT JUL 26 2008 .SHORT TERM... (TONIGHT AND SUNDAY) ...MAIN CHALLENGE IS THUNDERSTORM COVERAGE... CURRENTLY...SHORTWAVE OVER THE FOUR CORNERS REGION IS MOVING TO THE NORTHEAST AT AROUND 20 KNOTS. THE CIRCULATION CENTER OF DOLLY IS NEAR KELP AND IS SLOWLY DRIFTING TO THE NORTH. HOWEVER...MOISTURE ON THE NORTH SIDE OF DOLLY IS MOVING NORTHWARD MUCH FASTER WITH THE LEADING EDGE MOVING INTO THE SOUTHERN PORTION OF OUR CWA. CONVECTION IS DEVELOPING OVER THE MOUNTAINS...AND THERE IS A SOUTHWEST TO NORTHEAST BAND OF CONVECTION EXTENDING FROM LAS ANIMAS COUNTY INTO BENT COUNTY. THIS BAND OF CONVECTION APPEARS TO BE ALONG A WEAK BOUNDARY MOVING TO THE NORTH. .TONIGHT AND SUNDAY...HPC DISCUSSION FAVORS DOLLY REMNANTS MOVING NORTHWARD FASTER THAN THE GFS AND NAM...AND THEY PREFER THE UKMET AND CANADIAN MODELS. THESE MODELS ALONG WITH THE EC HAVE THE CENTER OF THE CIRCULATION APPROACHING THE NEW MEXICO BORDER BY 12Z...THEN MOVE TO NEAR THE EASTERN BORDER BY 00Z. MODELS SUGGEST THE BEST CHANCES FOR PRECIPITATION WILL BE ON THE EAST SIDE OF THE CIRCULATION...WITH SOME DRIER AIR ADVECTING SOUTHWARD ON THE WEST SIDE. CHANGED THE GRIDS TO INCREASE POPS ON THE PLAINS THIS EVENING...AS CONVECTION IS DEVELOPING ALONG THE BOUNDARY ON THE PLAINS. SHORTWAVE OVER THE FOUR CORNERS WILL MOVE INTO THE REGION LATER IN THE EVENING...AND ADDED SOME OVERNIGHT POPS OVER THE MOUNTAINS AND MUCH OF THE INTERSTATE 25 CORRIDOR. STORMS ARE MOVING FASTER THAN PREVIOUS DAYS WITH INCREASED FLOW AT 500MB AND ABOVE. FASTER STORM MOVEMENT REDUCES THE HEAVY RAIN THREAT...BUT WINDS ALOFT ARE STILL LIGHT AND ABUNDANT MOISTURE REMAINS IN THE AREA. SUBTLE FEATURES ASSOCIATED WITH THE CIRCULATION ON SUNDAY WILL DICTATE AMOUNT AND LOCATION OF CONVECTION. INCREASED POPS ON THE PLAINS SLIGHTLY. TRACK OF DOLLY REMNANT IN EC AND CAN SUGGEST BEST CHANCE FOR CONVECTION IS NEAR THE KANSAS BORDER...BUT SLIGHT CHANGES IN TRACK CAN ALTER LOCATION OF CONVECTION. --PGW-- .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) INTERESTING SOLUTION BEING PRESENTED BY THE VARIOUS MODELS THIS AFTN...ESPECIALLY SINCE NAM...GFS AND ECMWF ARE SOMEWHAT AGREEING ON THE BIG PICTURE. OF COURSE...FINER DETAILS WILL HAVE TO BE READJUSTED DAY TO DAY. SUNDAY NIGHT THROUGH TUESDAY MORNING...MODELS HAVE PERSISTED IN DRAWING REMNANT MOISTURE FROM DOLLY UP UNDER THE BROAD RIDGE ALOFT ACROSS AZ AND NM...AND INTO CO. THIS IS EXPECTED TO ENHANCE POPS ACROSS THE HIGHER TERRAIN SUNDAY EVE...THEN BLOSSOM FOR THE ENTIRE CWA ON MON. MODELS HINT AT SOME SORT OF FRONTAL BOUNDARY DROPPING DOWN THE E PLAINS THAT COULD SERVE AS THE CATALYST MON...BUT SPECIFICS ARE SKETCHY ON WHETHER THIS IS DIURNAL OR A TRUE FEATURE. REGARDLESS...FEEL THAT BEST CHANCES FOR WIDEPSREAD PCPN WILL OCCUR THROUGH MON AND THE NIGHT INTO TUES MORN. ONGOING FORECAST MAX TEMPS AND NUMERICAL GUIDANCE REMAIN IN THE 90S FOR THE PLAINS...70S AND 80S FOR THE HIGHER TERRAIN...AND THIS WILL MOST LIKELY HAVE TO BE ADJUSTED DOWNWARD. TUESDAY EVENING THROUGH SATURDAY...LARGE UPPER TROUGH OFF THE WEST COAST STRENGTHENS...AMPLIFYING THE RIDGE OVER THE ROCKY MT REGION AND SEEMS TO ACTUALLY PUSH THE MOISTURE RICH AIR EAST OF THE STATE. THIS SCENARIO PAINTS VERY WARM TEMPS AND A RETURN TO A DIURNAL CONVECTION PATTERN WHICH IS CLOSE TO THE ONGOING FORECAST GRIDS. MOORE && .AVIATION... EXPECT ISOLATED COVERAGE OF THUNDERSTORMS THIS EVENING AT TAF SITES...AND SOME THUNDER MAY LINGER AFTER MIDNIGHT. ON SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS AT THE TAF SITES. SOME MVFR CONDITIONS ARE POSSIBLE WITH THUNDERSTORMS ALONG WITH GUSTY WINDS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 06/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 631 AM MDT SAT JUL 26 2008 COZ058>089-093>099-271300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 631 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS MUCH OF CENTRAL...SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO MAINLY THIS AFTERNOON AND EVENING. THE MORE NUMEROUS THUNDERSTORMS MAY BE FOUND ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. MAIN THUNDERSTORM IMPACTS WILL BE LOCALLY HEAVY RAIN...HAIL LESS THAN 1/2 OF AN INCH...WIND GUSTS UP TO 45 MPH...AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE MOUNTAINS EACH DAY...HOWEVER BY MONDAY EVEN THE SOUTHEAST PLAINS COULD SEE AN INCREASE IN THUNDERSTORMS CHANCES DUE TO AN UPSWING IN MONSOON MOISTURE. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...WIND GUSTS UP TO 45 MPH...AND LIGHTNING. SOME BRIEF SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL BE POSSIBLE WITH THE STRONGER STORMS...ESPECIALLY IN AND NEAR THE HIGHER TERRAIN. LOCALIZED FLASH FLOODING WILL BE POSSIBLE DUE TO SLOW STORM MOVEMENTS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER ALL OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. 17/31
The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123912.